CHAT WITH US
GET HELP NOW

Learn more about the extra precautionary measures we are taking amid COVID-19 concerns **Updated November 25, 2020

Drug Overdose Symptoms

Entering a cocaine addiction treatment center is often done only after a person has suffered an overdose. Too little attention is placed on learning drug overdose symptoms or what to do in case of an overdose. Understanding what drug overdose symptoms to look forward can literally be a matter of life or death.

How Overdoses Happen

Most cases of drug overdose are accidental. If a person starts exhibiting drug overdose symptoms it is likely that they did not intend to end up in this position and did so for one of the following reasons:

  • They did not know the strength of the drug they took, or they are relapsing and didn’t account for needing a smaller dose
  • The drug was laced with something else that intensified the effect
  • They forgot they had already taken a prescribed dose and take another one

When an overdose happens, knowing drug overdose symptoms can help those around the person take quicker action to get help.

Drug Overdose Symptoms

The symptoms of a drug overdose can vary depending on the drug that was taken. Be aware of any of the following symptoms that are out of the ordinary. The person will likely exhibit more than one but even one can indicate something is going wrong.

  • Vital signs such as respiration rate, body temperature, or heart rate are abnormal.
  • Extra sleepiness, confusion, or coma
  • Skin can either be cold and clammy (a cold sweat) or extra hot and dry to the touch
  • Convulsions can occur. These can occur in only one or two body parts such as legs and arms or maybe full-body seizures.
  • The person feels chest pain or feels like they can’t breathe.
  • Abdominal pain can be severe. It may be accompanied by vomiting or diarrhea. With or without the added symptoms, any extreme abominable pain means help is necessary.
  • Breathing becomes either very slow and shallow or rapid, as though the person is panting.
  • The skin around lips and fingers can take on a bluish coloring. This is known as cyanosis. This means there is not enough oxygen getting through the person’s system.
  • Stimulant overdose can cause the person to hallucinate, act aggressively, or exhibit other psychotic symptoms. If the person appears unusually agitated, try to keep them someplace where they can’t do harm to themselves or others. During a psychotic episode, much of the surroundings may appear distorted and dangerous to the person.

What to Do in Case of an Overdose

Once you notice someone experiencing drug overdose symptoms, immediately call 9-1-1. Until help arrives, stay with the person. If they are unconscious, turn them onto their side. In case they vomit, you don’t want them to choke or breathe in the matter.  Many people panic when an overdose occurs because they are afraid of getting into legal trouble. In many places, there are now what is known as Good Samaritan Laws in place that will prevent that. These laws state you can’t get in trouble for doing the right thing and reporting the overdose. Once help arrives, it will help the emergency responders to know what drug was taken. Be willing to cooperate as much as you possibly can and share whatever information you have. In the case of a drug overdose, the person is very unlikely to be able to respond in a helpful way and is dependent upon those around to do so for them.

Find Your Path to Recovery

Once you take that first step toward recovery, The Ranch PA will help you take the rest. Our dedicated staff believe in you and want you to learn to believe in yourself. Don’t let an overdose be the reason you reach out. Contact us today and get on the road to a drug-free future. 717.969.9126

Scroll to Top